Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 264, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2023, 5:28 PM MDT for Prowers County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2023, 5:28 PM MDT (23:28 UTC)
- Expired
- Jul 2, 2023, 6:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Prowers County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WUUS55 KPUB 022328
SVRPUB
COC099-030000-
/O.NEW.KPUB.SV.W.0264.230702T2328Z-230703T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
528 PM MDT Sun Jul 2 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central Prowers County in southeastern Colorado...
* Until 600 PM MDT.
* At 528 PM MDT, a severe thunderstorm was located near Holly, or 11
miles west of Coolidge, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 10222 3798 10225 3802 10226 3815 10205
3812 10204 3794 10204
TIME...MOT...LOC 2328Z 251DEG 16KT 3800 10220
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Simcoe2 follow-up statements
801
WWUS55 KPUB 022340
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
540 PM MDT Sun Jul 2 2023
COC099-030000-
/O.CON.KPUB.SV.W.0264.000000T0000Z-230703T0000Z/
Prowers CO-
540 PM MDT Sun Jul 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL PROWERS COUNTY...
At 540 PM MDT, a severe thunderstorm was located near Holly, or 8
miles west of Coolidge, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 10216 3796 10219 3801 10219 3812 10204
3794 10204
TIME...MOT...LOC 2340Z 251DEG 16KT 3801 10215
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Simcoe432
WWUS55 KPUB 022353
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
553 PM MDT Sun Jul 2 2023
COC099-030003-
/O.EXP.KPUB.SV.W.0264.000000T0000Z-230703T0000Z/
Prowers CO-
553 PM MDT Sun Jul 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PROWERS COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3794 10216 3796 10219 3801 10219 3812 10204
3794 10204
TIME...MOT...LOC 2353Z 251DEG 16KT 3802 10210
$$
SimcoeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:00 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 2, 3:00 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 300 PM MDT Sun Jul 2 2023 .SHORT TERM...(This evening through Monday) Issued at 300 PM MDT Sun Jul 2 2023 Key Messages: 1) Showers and thunderstorms diminishing from northwest to southeast through the evening. 2) Warmer and drier for Monday. Current water vapor imagery and upper air analysis is indicating moderate northwest flow aloft across the region, with an embedded short wave translating across the central Rockies aiding in shower and thunderstorm develop across south central and southeast Colorado this afternoon. Storms have been rather high based, save for across the southern Sangre de Cristo mtns and across the Raton Mesa into far southeastern Colorado, where GOES PWAT data is indicating increased available moisture. SPC meso-analysis is indicating MLCAPE of 1000-1500 j/kg across the far southeast plains, with just enough shear to support the potential for stronger storm development at this time. For tonight and Monday, embedded short wave continues to translate southeast across southeast Colorado through the early evening, with showers and storms diminishing from northwest to southeast. Will still need to watch the potential for severe storms across the far southeast plains, otherwise will see clearing skies through the evening with overnight lows around seasonal levels once again. Warming and drying aloft and subsidence behind the passing wave will lead to an expected down day in convection, with mainly isolated high based showers and storms expected over and near the higher terrain tomorrow afternoon. Warming aloft and less expected convection to lead to temperatures warming to at and above seasonal levels, with highs in the upper 80s to upper 90s across the plains and mainly in the 60s to low 80s across the higher terrain. .LONG TERM...(Monday night through Sunday) Issued at 300 PM MDT Sun Jul 2 2023 Key messages: 1) HOT through Independence Day 2) Thunderstorm chances, some severe, increase for Independence Day and beyond. Tuesday/Independence Day... The heat is on for one more day on Tuesday with higs warming into the mid-upper 90s across eastern plains (wouldn't be surprised to see triple digit somewhere). The heat will combine with a south moving cold front to bring a return to thunderstorms. This as the upper pattern flattens as a series of shortwaves traverses the northern CONUS. Cold front is progd to reach the Palmer Divide around midday Tuesday (a few hours quicker compared to yesterday's runs). Northern half of CWA and the higher terrain is where convective inititation is expected during the afternoon. Sfc moisture & resultant instability (SBCAPEs progd of 1500 j/kg) is north of the boundary, so north of Hwy 50 would be the best chance for severe potential. Latest trends have increased coverage south of the front too, though suspect wind may be the more likely hazard here given better inverted-V soundings. This'll certainly impact late afternoon and evening outdoor activities unfortunately. Wednesday... Post-frontal air mass deepens on Wednesday as it reaches the SE CO front range. Temperatures will be noticably cooler (15 degrees) across eastern plains as a result, with highs only topping out to around 80F. Instability axis will be located in close proximity to the boundary, roughly from Springfield-Trinidad-Canon City-Pikes Peak; where SBCAPE's of 1000-1500 j/kg are expected. Storms may become severe in and around this instability axis. Latest trends suggest better coverage along the front range and along the I25 corridor. Thunderstorm strength may struggle over the eastern plains where cooler post-frontal air mass and cap reside. Thursday through Sunday... Temperatures will return to more normal, summertime temperatures. Thunderstorm chances will persist, however, as low-level moisture remains across the eastern plains. Thursday may provide the best storm coverage as east upslope combines with better instability; with more isolated storm coverage in time for next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 300 PM MDT Sun Jul 2 2023 VFR conditions expected at COS, PUB and ALS over the next 24 hours, with scattered showers and thunderstorms diminishing from west to east through the late afternoon and early evening. Convection will be higher based, with gusty outflow winds up to 50 mph possible with storms, along with brief localized heavy rain and small hail. Skies clear through the late evening with less convection expected on Monday. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...HAHN AVIATION...MW
Hazardous weather outlook, Jul 2, 11:26 AM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1126 AM MDT Sun Jul 2 2023 COZ058>089-093>099-031730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1126 AM MDT Sun Jul 2 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected across south central and southeast Colorado today, with the best coverage over and near the higher terrain. One or two stronger storms across the far southeast plains, generally along and east of a line from Eads to Kim, could produce damaging winds of 60 to 70 mph and hail up to 1 inch in diameter. Otherwise, storm threats include gusty outflow winds up to 50 mph, small hail, localized heavy rainfall and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday is expected to be drier with only a few showers developing, while chances for severe weather pick up again across the plains on Tuesday. A new disturbance will move through around midweek, bringing in cooler temperatures and more widespread precipitation. Through this period, the mountains and mountain valleys will remain mostly dry, with Fire Weather danger slowly increasing as fuels dry out over time. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 23/23
In the hours before
Special weather statement, Jul 2, 2:50 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Sun Jul 2 2023
COZ099-022115-
Springfield Vicinity/Baca County CO-
250 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of central Baca County
through 315 PM MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vilas around 310 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3735 10268 3745 10259 3744 10223 3711 10245
TIME...MOT...LOC 2050Z 299DEG 10KT 3733 10256
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 2, 3:26 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
326 PM MDT Sun Jul 2 2023
COZ098-099-022200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
326 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of south central
Prowers and northeastern Baca Counties through 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 15 miles northeast of Springfield, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Two Buttes around 330 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3749 10250 3764 10258 3784 10228 3754 10209
TIME...MOT...LOC 2125Z 245DEG 16KT 3759 10246
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 2, 4:10 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
410 PM MDT Sun Jul 2 2023
COZ098-099-022245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
410 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of southeastern Prowers
and northeastern Baca Counties through 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Two Buttes, or 13 miles northwest of The Saunders
Elevator, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3755 10230 3764 10230 3770 10204 3746 10204
TIME...MOT...LOC 2210Z 271DEG 15KT 3760 10223
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, Jul 2, 4:47 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
447 PM MDT Sun Jul 2 2023
COZ095>098-022315-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
447 PM MDT Sun Jul 2 2023
...Strong thunderstorms will impact portions of northwestern Prowers,
south central Kiowa and northeastern Bent Counties through 515 PM
MDT...
At 447 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of McClave to 8 miles south
of Wiley to 13 miles south of Lamar. Movement was northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar, Granada, Wiley, Neeoshe Reservoir, Neegronda Reservoir, Queens
Reservoir and Sweetwater Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 10262 3822 10239 3790 10221 3785 10263
3802 10280 3827 10290
TIME...MOT...LOC 2247Z 237DEG 21KT 3821 10291 3804 10276 3789 10263
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, Jul 2, 4:53 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
453 PM MDT Sun Jul 2 2023
COZ096-022330-
Eastern Kiowa County CO-
453 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northeastern Kiowa
County through 530 PM MDT...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Towner, or 20 miles southeast of Cheyenne Wells,
moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 10222 3862 10222 3861 10205 3860 10204
3847 10204
TIME...MOT...LOC 2253Z 273DEG 15KT 3857 10216
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeSpecial weather statement, Jul 2, 5:23 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT Sun Jul 2 2023
COZ098-030000-
Lamar Vicinity/Prowers County CO-
523 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of east central Prowers
County through 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 11 miles west of Coolidge, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3793 10225 3800 10229 3819 10205 3797 10204
TIME...MOT...LOC 2323Z 242DEG 22KT 3800 10222
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SimcoeThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:42 AM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Jul 2, 12:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| Jul 2, 1:19 PM MDT | Special Weather Statement | PUB | 26 min | |
| Jul 2, 2:20 PM MDT | Special Weather Statement | PUB | Baca | 25 min |
| Jul 2, 2:50 PM MDT | Special Weather Statement | PUB | Baca | 25 min |
| Jul 2, 3:26 PM MDT | Special Weather Statement | PUB | Prowers | 34 min |
| Jul 2, 3:45 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 30 min |
| Jul 2, 4:47 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| Jul 2, 5:08 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 37 min |
| Jul 2, 5:23 PM MDT | Special Weather Statement | PUB | Prowers | 37 min |
| Jul 2, 5:41 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| Jul 2, 5:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 29 min |
| Jul 2, 5:48 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.